Duke Mathematical Journal

On the torsion in the cohomology of arithmetic hyperbolic 3-manifolds

Simon Marshall and Werner Müller

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we consider the cohomology of a closed arithmetic hyperbolic 3-manifold with coefficients in the local system defined by the even symmetric powers of the standard representation of SL(2,C). The cohomology is defined over the integers and is a finite abelian group. We show that the order of the 2nd cohomology grows exponentially as the local system grows. We also consider the twisted Ruelle zeta function of a closed arithmetic hyperbolic 3-manifold, and we express the leading coefficient of its Laurent expansion at the origin in terms of the orders of the torsion subgroups of the cohomology.

Article information

Source
Duke Math. J., Volume 162, Number 5 (2013), 863-888.

Dates
First available in Project Euclid: 29 March 2013

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1364562913

Digital Object Identifier
doi:10.1215/00127094-2080850

Mathematical Reviews number (MathSciNet)
MR3047468

Zentralblatt MATH identifier
1316.11042

Subjects
Primary: 11F75: Cohomology of arithmetic groups
Secondary: 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx]

Citation

Marshall, Simon; Müller, Werner. On the torsion in the cohomology of arithmetic hyperbolic 3-manifolds. Duke Math. J. 162 (2013), no. 5, 863--888. doi:10.1215/00127094-2080850. https://projecteuclid.org/euclid.dmj/1364562913


Export citation

References

  • [ADP] A. Ash, D. Doud, and D. Pollack, Galois representations with conjectural connections to arithmetic cohomology, Duke Math. J. 112 (2002), 521–579.
  • [AS] A. Ash and W. Sinnott, An analogue of Serre’s conjecture for Galois representations and Hecke eigenclasses in the mod $p$ cohomology of $\operatorname{GL}(n,Z)$, Duke Math. J. 105 (2000), 1–24.
  • [BV] N. Bergeron and A. Venkatesh, The asymptotic growth of torsion homology for arithmetic groups, J. Inst. Math. Jussieu, published electronically 07 June 2012.
  • [BW] A. Borel and N. Wallach, Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups, 2nd ed., Math. Surv. Monogr. 67, Amer. Math. Soc., Providence, 2000.
  • [Ch] J. Cheeger, Analytic torsion and the heat equation, Ann. of Math. (2) 109 (1979), 259–321.
  • [De] C. Deninger, “Analogies between analysis on foliated spaces and arithmetic geometry” in Groups and Analysis, London Math. Soc. Lecture Note Ser. 354, Cambridge Univ. Press, Cambridge, 2008, 174–190.
  • [EGM] J. Elstrodt, F. Grunewald, and J. Mennicke, Groups Acting on Hyperbolic Space. Harmonic Analysis and Number Theory, Springer Monogr. Math., Springer, Berlin, 1998.
  • [Fr] D. Fried, Meromorphic zeta functions of analytic flows, Commun. Math. Phys. 174 (1995), 161–190.
  • [Kn] A. W. Knapp, Representation Theory of Semisimple Groups, Princeton Univ. Press, Princeton, 2001.
  • [Lam] T. Y. Lam, Introduction to Quadratic Forms Over Fields, Grad. Stud. in Math. 67, Amer. Math. Soc., Providence, 2005.
  • [Li1] S. Lichtenbaum, The Weil-étale topology on schemes over finite fields, Compos. Math. 141 (2005), 689–702.
  • [Li2] S. Lichtenbaum, The Weil-étale topology for number rings, Ann. of Math. (2) 170 (2009), 657–683.
  • [MM] Y. Matsushima and S. Murakami, On vector bundle valued harmonic forms and automorphic forms on symmetric Riemannian manifolds, Ann. of Math. (2) 78 (1963), 365–416.
  • [MR] C. Maclachlan and A. W. Reid, The Arithmetic of Hyperbolic $3$-Manifolds, Grad. Texts in Math. 219, Springer, New York, 2003.
  • [Mi] J. Milnor, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966), 358–426.
  • [Mu1] W. Müller, Analytic torsion and R-torsion for unimodular representations, J. Amer. Math. Soc. 6 (1993), 721–753.
  • [Mu2] W. Müller, “The asymptotics of the Ray–Singer analytic torsion of hyperbolic $3$-manifolds” in Metric and Differential Geometry, The Jeff Cheeger Anniversary Volume, Progress in Math. 297, Birkhäuser, Berlin, 2012, 317–352.
  • [PR] V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory, Pure Applied Math. 139, Academic, Boston, 1994.
  • [RS] D. B. Ray and I. M. Singer, $R$-torsion and the Laplacian on Riemannian manifolds, Adv. in Math. 7 (1971), 145–210.
  • [Sch] J. Schwermer, Geometric cycles, arithmetic groups and their cohomology, Bull. Amer. Math. Soc. (N.S.) 47 (2010), 187–279.
  • [Tit] J. Tits, Représentations linéaires irréductibles d’un groupe réductif sur un corps quelconque, J. Reine Angew. Math. 247 (1971), 196–220.
  • [Vig] M.-F. Vigneras, Arithmétique des Algèbres de Quaternions, Lecture Notes in Math. 800, Springer, Berlin, 1980.
  • [Wh] G. W. Whitehead, Elements of Homotopy Theory, Grad. Texts in Math. 61, Springer, New York, 1978.